Its been so long since I last posted that I don’t even know where to start. We have had two home visits with “Little Big Man” since I last posted. They were as always exhausting and beautiful at the same time. I curled my hands through his thick curls and marveled at the whisp of a mustache that has begun to change the face of my boy into a young man. Damn the universe my love for this child is going to be my end.
His current psychiatrist has been a blessing and has been working tirelessly to find a new medication management “cocktail” that would give “Little Big Man” a fighting chance. Our family therapist has worked diligently and we thought we were only a couple of weeks away from discharge. We had started Damian on Zoloft with the hope that maybe Bipolar was a misdiagnosis. That maybe Damian was on the autistic spectrum and had severe hyper vigilant anxiety. We finally reached a therapeutic dose about 6 days ago. Two days later the phone calls at all hours of the day and night started. He was attempting suicide again. He was having to be restrained from hurting his peers. He got two black eyes. He split his lip open. He needed stitches. He is no longer speaking with us.
In a percentage of children, Zoloft and other SSRIs (serotonin selective reuptake inhibitors) can bind too quickly at lower dosages. Which can make them suicidal and aggressive. If a higher dosage is given the binding process slows to typical and the symptoms are alleviated. However this only occurs in a small percentage of cases, most cases when Zoloft causes violence it does not matter what the dosage is the symptoms will persist and increase.
So now the choice is to stop the SSRI medication or go to a higher dosage in hopes that is the problem. So here is the double edge sword choice. Stop and not know if that was the problem and it could have given him a second chance. Give the higher dosage which could cause him to kill himself with even more renewed and industrious intent.